Lucio phenomenon mimicking antiphospholipid syndrome: the occurrence of antiphospholipid antibodies in a leprosy patient.

Printer-friendly version
TitleLucio phenomenon mimicking antiphospholipid syndrome: the occurrence of antiphospholipid antibodies in a leprosy patient.
Publication TypeJournal Article
AuthorsGuevara BEK, Saleem S, Chen W-T, Hsiao P-F, Wu Y-H
Abbrev. JournalJ. Cutan. Pathol.
JournalJournal of cutaneous pathology
Year of Publication2019
Publication Languageeng
Abstract

Lucio phenomenon is an atypical reaction of leprosy, characterized by vasculitic lesions that can mimic antiphospholipid syndrome (APS) clinically. Distinguishing the two can be difficult as antiphospholipid autoantibodies could be present in patients with leprosy. We report on a 32-year-old female patient presenting with a sudden onset of fever, hemorrhagic bullae, and skin necrosis on her lower legs. She was treated for APS due to the presence of antiphospholipid antibodies but had an inadequate response. A skin biopsy was done that revealed thrombotic vasculopathy and necrotizing vasculitis associated with aggregation of foam cells in the perivascular area and subcutis, with acid-fast positive bacilli in the histiocytes and blood vessel walls. Direct immunofluorescence showed IgM, C3, and fibrinogen deposition in the superficial and deep dermal blood vessels. The pathology confirmed the diagnosis of Lucio phenomenon and appropriate therapy was given. It is essential to evaluate the patient comprehensively, including clinical, serological, and pathological aspects, to obtain the correct diagnosis. This article is protected by copyright. All rights reserved.

PubMed URL

http://www.ncbi.nlm.nih.gov/pubmed/30666664?dopt=Abstract

DOI10.1111/cup.13425